A Newly Recognized Adverse Effect
He could possibly be taking his wife's metformin. We have all seen patients who, inadvertently or on purpose, take a spouse's, friend's, or coworker's medication. However, metformin is extremely unlikely to cause hypoglycemia.
This is probably a case of tramadol-induced hypoglycemia. An article published in JAMA reported a nested case-control study of patients with noncancer pain treated with tramadol (28,000 patients) or codeine (305,000 patients) between 1998 and 2012. Patients hospitalized for hypoglycemia were matched with up to 10 control patients, based on age, sex, and duration of follow-up. The rate of hospitalization for hypoglycemia was compared between patients taking codeine and those taking tramadol. Tramadol was associated with an increased risk for hospitalization for hypoglycemia (odds ratio [OR], 1.52; 95% confidence interval [CI], 1.09-2.01), and the risk was particularly high during the first 30 days of tramadol use (OR, 2.61; 95% CI, 1.61-4.23).
This wasn't just a random study. It was conducted to follow up several case series[2,3,4] that described hypoglycemia in association with tramadol use. The investigators wanted to get an idea of how common this adverse effect was. Tramadol certainly has its limitations and concerns, including hypoglycemia. It is included on the Beers list of potentially inappropriate drugs in the elderly as it is known to lower the seizure threshold. Many patients are taking high-dose selective serotonin-reuptake inhibitors (SSRIs), and tramadol can be an important trigger for serotonin syndrome, especially when added to high-dose SSRIs. Tramadol is a weak opioid analgesic, but nevertheless there is concern about dependence with treatment even within the recommended drug range. Finally, prescribers should be aware of the risk for suicide with use of this agent; in 2010, the US Food and Drug Administration added a warning of suicide risk to the labels of tramadol hydrochloride (Ultram®) and tramadol hydrochloride/acetaminophen (Ultracet®).
Medscape Internal Medicine © 2015
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Douglas S. Paauw. Polypharmacy and Hypoglycemia: Which Drug Is Causing It? - Medscape - Jun 30, 2015.